Algebra & Number Theory

Integral points on hyperelliptic curves

Yann Bugeaud, Maurice Mignotte, Samir Siksek, Michael Stoll, and Szabolcs Tengely

Full-text: Open access

Abstract

Let C:Y2=anXn++a0 be a hyperelliptic curve with the ai rational integers, n5, and the polynomial on the right-hand side irreducible. Let J be its Jacobian. We give a completely explicit upper bound for the integral points on the model C, provided we know at least one rational point on C and a Mordell–Weil basis for J(). We also explain a powerful refinement of the Mordell–Weil sieve which, combined with the upper bound, is capable of determining all the integral points. Our method is illustrated by determining the integral points on the genus 2 hyperelliptic models Y2Y=X5X and Y2=X5.

Article information

Source
Algebra Number Theory, Volume 2, Number 8 (2008), 859-885.

Dates
Received: 28 January 2008
Revised: 2 September 2008
Accepted: 12 September 2008
First available in Project Euclid: 20 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.ant/1513797332

Digital Object Identifier
doi:10.2140/ant.2008.2.859

Mathematical Reviews number (MathSciNet)
MR2457355

Zentralblatt MATH identifier
1168.11026

Subjects
Primary: 11G30: Curves of arbitrary genus or genus = 1 over global fields [See also 14H25]
Secondary: 11J86: Linear forms in logarithms; Baker's method

Keywords
curve integral point Jacobian height Mordell–Weil group Baker's bound Mordell–Weil sieve

Citation

Bugeaud, Yann; Mignotte, Maurice; Siksek, Samir; Stoll, Michael; Tengely, Szabolcs. Integral points on hyperelliptic curves. Algebra Number Theory 2 (2008), no. 8, 859--885. doi:10.2140/ant.2008.2.859. https://projecteuclid.org/euclid.ant/1513797332


Export citation

References

  • È. T. Avanesov, “Lösung eines Problems der figurierten Zahlen”, Acta Arith. 12 (1966/1967), 409–420. In Russian.
  • A. Baker, “Bounds for the solutions of the hyperelliptic equation”, Proc. Cambridge Philos. Soc. 65 (1969), 439–444.
  • Y. Bilu, “Effective analysis of integral points on algebraic curves”, Israel J. Math. 90:1-3 (1995), 235–252.
  • Y. F. Bilu and G. Hanrot, “Solving superelliptic Diophantine equations by Baker's method”, Compositio Math. 112:3 (1998), 273–312.
  • W. Bosma, J. Cannon, and C. Playoust, “The Magma algebra system. I. The user language”, J. Symbolic Comput. 24:3-4 (1997), 235–265.
  • B. Brindza, “On $S$-integral solutions of the equation $y\sp{m}=f(x)$”, Acta Math. Hungar. 44:1-2 (1984), 133–139.
  • B. Brindza, “On a special superelliptic equation”, Publ. Math. Debrecen 39:1-2 (1991), 159–162.
  • N. R. Bruin, Chabauty methods and covering techniques applied to generalized Fermat equations, PhD Thesis, University of Leiden, Leiden, 1999.
  • N. Bruin, “Chabauty methods using elliptic curves”, J. Reine Angew. Math. 562 (2003), 27–49.
  • N. Bruin and N. D. Elkies, “Trinomials $ax\sp 7+bx+c$ and $ax\sp 8+bx+c$ with Galois groups of order 168 and $8\cdot168$”, pp. 172–188 in Algorithmic number theory (Sydney, 2002), edited by F. Claus and K. D. R., Lecture Notes in Comput. Sci. 2369, Springer, Berlin, 2002.
  • N. Bruin and M. Stoll, “Deciding existence of rational points on curves: an experiment”, Experiment. Math. 17 (2008), 181–189.
  • N. Bruin and M. Stoll, “Two-cover descent on hyperelliptic curves”\kern-1.5pt, preprint, 2008.
  • N. Bruin and M. Stoll, “The Mordell–Weil sieve: proving the non-existence of rational points on curves”. In preparation.
  • Y. Bugeaud, “Bounds for the solutions of superelliptic equations”, Compositio Math. 107:2 (1997), 187–219.
  • Y. Bugeaud and K. Győry, “Bounds for the solutions of unit equations”, Acta Arith. 74:1 (1996), 67–80.
  • Y. Bugeaud, M. Mignotte, and S. Siksek, “Classical and modular approaches to exponential Diophantine equations. I. Fibonacci and Lucas perfect powers”, Ann. of Math. $(2)$ 163:3 (2006), 969–1018.
  • J. W. S. Cassels and E. V. Flynn, Prolegomena to a middlebrow arithmetic of curves of genus $2$, London Mathematical Society Lecture Note Series 230, Cambridge University Press, Cambridge, 1996.
  • J.-H. Evertse and R. Tijdeman, “Some open problems about Diophantine equations”, 2007, available at http://www.math.leidenuniv.nl/~evertse/07-workshop-problems.pdf http://www.math.leidenuniv.nl/~evertse/07-workshop-problems.pdf.
  • D. C. Fielder and C. O. Alford, “Observations from computer experiments on an integer equation”, pp. 93–103 in Applications of Fibonacci numbers (Graz, 1996), vol. 7, edited by G. E. Bergum et al., Kluwer Acad. Publ., Dordrecht, 1998.
  • U. Fincke and M. Pohst, “Improved methods for calculating vectors of short length in a lattice, including a complexity analysis”, Math. Comp. 44:170 (1985), 463–471.
  • E. V. Flynn, “A flexible method for applying Chabauty's theorem”, Compositio Math. 105:1 (1997), 79–94.
  • E. V. Flynn, “The Hasse principle and the Brauer–Manin obstruction for curves”, Manuscripta Math. 115:4 (2004), 437–466.
  • E. V. Flynn and N. P. Smart, “Canonical heights on the Jacobians of curves of genus $2$ and the infinite descent”, Acta Arith. 79:4 (1997), 333–352.
  • E. V. Flynn and J. L. Wetherell, “Finding rational points on bielliptic genus 2 curves”, Manuscripta Math. 100:4 (1999), 519–533.
  • E. V. Flynn and J. L. Wetherell, “Covering collections and a challenge problem of Serre”, Acta Arith. 98:2 (2001), 197–205.
  • P. Kiss, “On the number of solutions of the Diophantine equation $\binom xp=\binom y2$”, Fibonacci Quart. 26:2 (1988), 127–130.
  • E. Landau, “Verallgemeinerung eines Pólyaschen Satzes auf algebraische Zahlkörper.”, Gött. Nachr. (1918), 478–488.
  • D. A. Lind, “The quadratic field $Q(\surd 5)$ and a certain Diophantine equation”, Fibonacci Quart. 6:3 (1968), 86–93.
  • E. M. Matveev, “An explicit lower bound for a homogeneous rational linear form in logarithms of algebraic numbers. II”, Izv. Ross. Akad. Nauk Ser. Mat. 64:6 (2000), 125–180. English translation in Izv. Math. 64 (2000), no. 6, 1217–1269.
  • M. Mignotte and A. Pethő, “On the Diophantine equation $x\sp p-x=y\sp q-y$”, Publ. Mat. 43:1 (1999), 207–216.
  • L. J. Mordell, “On the integer solutions of $y(y+1)=x(x+1)(x+2)$”, Pacific J. Math. 13 (1963), 1347–1351.
  • A. Peth ö and B. M. M. de Weger, “Products of prime powers in binary recurrence sequences. I. The hyperbolic case, with an application to the generalized Ramanujan–Nagell equation”, Math. Comp. 47:176 (1986), 713–727.
  • Á. Pintér, “A note on the Diophantine equation $\binom x4=\binom y2$”, Publ. Math. Debrecen 47:3-4 (1995), 411–415.
  • B. Poonen, “Heuristics for the Brauer–Manin obstruction for curves”, Experiment. Math. 15:4 (2006), 415–420.
  • B. Poonen and E. F. Schaefer, “Explicit descent for Jacobians of cyclic covers of the projective line”, J. Reine Angew. Math. 488 (1997), 141–188.
  • D. Poulakis, “Solutions entières de l'équation $Y\sp m=f(X)$”, Sém. Théor. Nombres Bordeaux $(2)$ 3:1 (1991), 187–199.
  • E. F. Schaefer, “$2$-descent on the Jacobians of hyperelliptic curves”, J. Number Theory 51:2 (1995), 219–232.
  • W. M. Schmidt, “Integer points on curves of genus $1$”, Compositio Math. 81:1 (1992), 33–59.
  • J. H. Silverman, The arithmetic of elliptic curves, Graduate Texts in Mathematics 106, Springer, New York, 1986.
  • D. Singmaster, “Repeated binomial coefficients and Fibonacci numbers”, Fibonacci Quart. 13:4 (1975), 295–298.
  • N. P. Smart, The algorithmic resolution of Diophantine equations, London Mathematical Society Student Texts 41, Cambridge University Press, Cambridge, 1998.
  • V. G. Sprindžuk, “The arithmetic structure of integer polynomials and class numbers”, Trudy Mat. Inst. Steklov. 143 (1977), 152–174, 210.
  • M. Stoll, “On the height constant for curves of genus two”, Acta Arith. 90:2 (1999), 183–201.
  • M. Stoll, “Implementing 2-descent for Jacobians of hyperelliptic curves”, Acta Arith. 98:3 (2001), 245–277.
  • M. Stoll, “On the height constant for curves of genus two. II”, Acta Arith. 104:2 (2002), 165–182.
  • M. Stoll, “Finite descent obstructions and rational points on curves”, Algebra Number Theory 1:4 (2007), 349–391.
  • R. J. Stroeker and B. M. M. de Weger, “Elliptic binomial Diophantine equations”, Math. Comp. 68:227 (1999), 1257–1281.
  • R. J. Stroeker and N. Tzanakis, “Computing all integer solutions of a genus 1 equation”, Math. Comp. 72:244 (2003), 1917–1933.
  • P. M. Voutier, “An upper bound for the size of integral solutions to $Y\sp m=f(X)$”, J. Number Theory 53:2 (1995), 247–271.
  • P. Voutier, “An effective lower bound for the height of algebraic numbers”, Acta Arith. 74:1 (1996), 81–95.
  • B. M. M. de Weger, “A binomial Diophantine equation”, Quart. J. Math. Oxford Ser. $(2)$ 47:186 (1996), 221–231.
  • B. M. M. de Weger, “Equal binomial coefficients: some elementary considerations”, J. Number Theory 63:2 (1997), 373–386.
  • J. L. Wetherell, Bounding the Number of Rational Points on Certain Curves of High Rank, PhD Thesis, University of California, Berkeley, 1997.